Possible Medication Errors in Home Healthcare Patients.
Authors: Meredith, Sarah; Feldman, Penny H.; Frey, Dennee; Hall, Kathi; Arnold, Kristina; Brown, Nancy J.; Ray, Wayne A.
Source: Jouranl of the American Geriatrics Society, Volume 49, Number 6, June 2001, pp. 719-724(6)
Publisher: Blackwell Publishing
To determine the frequency of possible medication errors in a population of older home healthcare patients according to expert panel objective criteria.
DESIGN: A cross-sectional survey.
SETTING: Two of the largest urban home healthcare agencies in the United States.
PARTICIPANTS: Home healthcare patients age 65 and older admitted to selected offices of these agencies between October 1996 and September 1998.
MEASUREMENTS: We used two sets of consensus-based expert panel criteria to define possible medication errors. The Home Health Criteria identify patients with patterns of medication use and signs and symptoms that indicate sufficient likelihood of a medication-related problem to warrant reevaluating the patient. The Beers criteria identify medications that experts have deemed generally inappropriate for older patients.
RESULTS: The 6,718 study subjects took a median of five drugs; 19% were taking nine or more medications. A possible medication error was identified for 19% of patients according to Home Health Criteria, 17% according to the Beers criteria, and 30% according to either. Possible errors increased linearly with number of medications taken. When patients taking one to three medications were compared with those taking nine or more drugs, the percentages with possible errors were, respectively, 10% and 32% for the Home Health Criteria, 8% and 32% for the Beers criteria, and 16% and 50% for both.
CONCLUSION: Nearly one-third of the home healthcare patients surveyed had evidence of a potential medication problem or were taking a drug considered inappropriate for older people. More-effective methods are needed to improve medication use in this vulnerable population.
J Am Geriatr Soc 49:719-724, 2001.
Email to a Friend